Hail, Rawlins
- When
- May 26, 2:10 PM CST
- Where
- Rawlins County, 5.75 mi SSW of Mc Donald
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.700, -101.400
5 inches in diameter and heavy rainfall of 3-5 inches, resulting in minor flash flooding south of McDonald and Bird City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produced hail up to 1.5 inches in diameter and heavy rainfall of 3-5 inches, resulting in minor flash flooding south of McDonald and Bird City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 2:00 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT WED MAY 26 2010 .DISCUSSION... 200 PM MDT WED MAY 26 2010 TONIGHT-SATURDAY NIGHT...THUNDERSTORMS STARTING TO POP UP UNDER MODERATE INSTABILITY AND WEAK CAP...WITHIN 850 THETA-E AXIS. CONVECTION IN SOUTHWEST KANSAS SEEMS TO BE CREATING SOME SUBSIDENCE OUTSIDE OF THE AREA ALONG THETA-E GRADIENT AND RUC OMEGA FIELDS SHOW DOWNWARD MOTION FOR THE REST OF THE AFTERNOON. UPPER WAVE WILL MOVE INTO THE FRONT RANGE AROUND 00Z THEN CONTINUE EAST/NORTHEAST OVERNIGHT. WILL HAVE TO BROADBRUSH LOW CHANCE POPS ACROSS THE AREA THROUGH MIDNIGHT. FOR THURSDAY AND THURSDAY NIGHT ABOVE MENTIONED SYSTEM MAY REGENERATE A FEW SHOWERS AND THUNDERSTORMS AFTER 15Z AS IT ROTATES SOUTHEAST OUT OF THE AREA. AFTERNOON TEMPERATURES WARM INTO THE MID AND UPPER 80S WITH MOIST SOUTHEAST WINDS OF 20 TO 30 MPH. ON FRIDAY AND FRIDAY NIGHT UPPER RIDGE AXIS SLOWLY GIVES WAY TO APPROACHING UPPER TROUGH. GREATEST INSTABILITY ACROSS THE EAST WITH WEAKEST CAP AND BETTER MOISTURE/DYNAMICS ACROSS THE WEST...JUST OUTSIDE OF THE FORECAST AREA. HAVE PULLED POPS AS A RESULT. TEMPERATURES CONTINUE TO SLOWLY WARM WITH READINGS IN THE UPPER 80S. SATURDAY-SATURDAY NIGHT...UPPER TROUGH LIFTS NORTHEAST INTO THE NORTHERN PLAINS WITH A CHANCE OF THUNDERSTORMS ACROSS THE WEST IN THE AFTERNOON...INCREASING IN COVERAGE SATURDAY NIGHT. HIGH TEMPERATURES NEAR 90 UNDER GUSTY SOUTH TO SOUTHEAST WINDS. SUNDAY-WEDNESDAY...HIGH PRESSURE AND COOLER TEMPERATURES SUNDAY WITH THERMAL RIDGE REBUILDING ACROSS THE WESTERN 1/3 OF THE AREA MONDAY FROM WEST TO EAST. THIS AIRMASS CONTINUES TO SPREAD EAST TUESDAY INTO WEDNESDAY. 07 && .AVIATION... 1142 AM MDT WED MAY 26 2010 FOR THE 18Z TAFS...MAIN AVIATION CONCERNS ARE POTENTIAL FOR CONVECTIVE ACTIVITY LATER THIS AFTERNOON AND EVENING FOLLOWED BY LOW STRATUS/FOG POTENTIAL OVERNIGHT. THE AREA WILL SEE A GOOD POTENTIAL FOR THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST LATE THIS AFTERNOON AND EVENING...WITH HAILERS AND STRONG WINDS A POSSIBILITY...PARTICULARLY AT KGLD. TIMING SOMEWHAT IN QUESTION SO HAVE OPTED TO INDICATE POTENTIAL WITH CB GROUPS AND WILL AMEND AS NECESSARY. BEST CHANCE FOR TSRA WILL BE AFTER 21Z AT KGLD AND 00Z AT KMCK. OVERNIGHT...GOOD POTENTIAL EXISTS FOR LOW STRATUS AND/OR REDUCED VSBYS ON CONTINUED SOUTHEASTERLY FLOW AND STABLE AIR. AT THIS TIME, LOW STRATUS APPEARS TO BE MORE LIKELY BUT PRECIP THIS EVENING AT THE TERMINALS MAY CERTAINLY INCREASE FOG RISK OVERNIGHT. 50 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED MAY 26 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT WED MAY 26 2010 /1145 AM CDT WED MAY 26 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FROM EASTERN COLORADO TO KANSAS STATE HIGHWAY 27. AS INSTABILITY INCREASES THIS AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST ACROSS THE AREA. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS...BUT A FEW TORNADOES WILL BE POSSIBLE ALSO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY AFTERNOON AND EVENING ACROSS THE TRI-STATE AREA THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 124 PM MDT WED MAY 26 2010 KSZ001-002-262000- CHEYENNE-RAWLINS- 224 PM CDT WED MAY 26 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF MCDONALD...AND MOVING NORTH AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN ALSO BE EXPECTED. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 133 PM MDT WED MAY 26 2010 KSZ014-029-262000- GOVE-THOMAS- 233 PM CDT WED MAY 26 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND GOVE COUNTY IN WEST CENTRAL KANSAS... AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OAKLEY...AND MOVING NORTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN ALSO BE EXPECTED. BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE. 50
The Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
4 hail, 2 heavy rain, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Resident also reported about 2 inches of rain so far with storm.
Rainfall of 3.5 inches was measured, which ultimately led to flash flooding in the area near Little Beaver Creek a few hours later.
Heavy rainfall of 2.90 inches occurred, which ultimately led to an area of flash flooding over some county roads a few hours later.
Heavy rainfall over 3 inches caused the nearby Little Beaver Creek to run out of its banks for several hours.
Road 29 between Roads I and J suffered damage when water washed out a culvert. Time of event is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228505, 228506, 228508, 228510, 228511, 228512, 228514, 228516, 228518.